Illinois, 2009

Damaging Wind in Illinois, June 22, 2009

June 22, 2009 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms developed in a very unstable air mass to the west of a stationary front that extended from southwest Indiana into Mid Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms developed in a very unstable air mass to the west of a stationary front that extended from southwest Indiana into Mid Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 12:35 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 22, 12:35 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT MON JUN 22 2009

.DISCUSSION...

MAIN CONCERNS CONTINUE TO BE THE HEAT AND HUMIDITY AND WHERE/WHEN
TO PLACE SMALL POPS ACROSS THE AREA.

THE 12Z MON MODEL RUNS CONTINUE TO SHOW AN INCREASE IN SFC TEMPS AT
24 HOURS OUT THEN COOLING. THIS IS VERY SIMILAR TO 12Z SUN MODEL
RUNS ONLY DELAYED ANOTHER 24 HOURS. THUS CONTINUED HEAT ADVISORY.
DID NOT EXTEND ATTM HOWEVER. DETERMINISTIC MODELS CONTINUE TO SHOW
THE UPPER LEVEL HIGH RETROGRADING WESTWARD. AS WE PROGRESS THROUGH
THE WEEK. THIS IS VIABLE. ALSO TSRAS SEEM TO HAVE NO PROBLEM
PENETRATING 10C 700 MB TEMPS TODAY AND MODELS SUGGEST ABOUT A DEGREE
COOLER TUE AND THEN SOME EAST. THUS INTRODUCED A SLIGHT CHC AREA
WIDE ALBEIT EAST SECTIONS LOOK THE BEST. OTHERWISE IF THE MOS OUTPUT
CONTINUES TREND OF WARMING TEMPS 24 HOURS OUT MAY HAVE TO EXTEND
ADVISORY PERIOD BUT POSSIBLY CURTAIL TO THE WESTERN HALF OF THE CWA.
ALSO THURSDAY FRONT CREEPS DOWN INTO THE FA WHICH PROMPTED A MENTION
OF TSRAS ATTM. ALSO MODELS SEEM TO BE IN AGREEMENT ON SLGT POPS ON
SUNDAY...MAY BE MORE LIKE AFTN EVENING AS FRONT AGAIN FLIRTS WITH
THE AREA. UNTIL THEN WITH INTENSE HEATING COULD EXPECT AN ISLD TSRA
ANY AFTERNOON. HOWEVER WITH FREEZING LEVELS WELL ABOVE 15K
FEET...WOULD NOT EXPECT LARGE HAIL TO BE THE MAJOR THREAT. ALSO WIND
PROFILES ARE NOT ALL THAT IMPRESSIVE FOR CIRCULATION.
THEREFORE...THINK SMALL HAIL AND DAMAGING WIND WILL BE MAIN SEVERE
THREAT. IN ADDITION...ANY STORMS THAT DO GET GOING...THERE WILL BE
LITTLE COMPETITION FOR FUEL.

OTHERWISE CONTINUED HOT WITH VERY MINOR CHANGES.

&&

.AVIATION...
GENERALLY PARTLY CLOUDY SKIES AND LIGHT WINDS WILL PREVAIL ACROSS
THE TAF SITES THIS AFTERNOON AND OVERNIGHT. ISOLATED STORMS WILL
AGAIN POP UP THIS AFTERNOON...WITH THE GREATEST COVERAGE AGAIN IN
THE KEVV/KOWB AREAS. THE CHANCE FOR ISOLATED STORMS MAY BE A BIT
HIGHER MONDAY IN THE KPAH/KCGI AREAS AS AN UPPER LEVEL HIGH
RETROGRADES SLIGHTLY WESTWARD. ANY ISOLATED STORMS SHOULD DIE OFF
AFTER SUNSET.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

KH/JAP
Hazardous weather outlook, Jun 22, 3:19 AM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT MON JUN 22 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
419 AM CDT MON JUN 22 2009

...HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON THROUGH TUESDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST MAINLY FOR THIS AFTERNOON AND
EVENING ALONG AND EAST OF THE MISSISSIPPI RIVER. A STRAY THUNDERSTORM
MAY BRIEFLY PULSE UP TO SEVERE LEVELS AND PRODUCE LARGE HAIL OR
DAMAGING WINDS. HOWEVER...TORRENTIAL RAIN AND FREQUENT LIGHTNING
WILL BE THE PRIMARY CONCERNS WITH THUNDERSTORMS TODAY AND TONIGHT.

DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE HEAT
ADVISORY FOR DETAILS.

MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST SOUTHEAST OF A LINE
FROM POPLAR BLUFF MISSOURI TO OWENSBORO KENTUCKY TUESDAY. A STRAY
THUNDERSTORM MAY BRIEFLY PULSE UP TO SEVERE LEVELS AND PRODUCE
LARGE HAIL OR DAMAGING WINDS. HOWEVER...TORRENTIAL RAIN AND
FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH THUNDERSTORMS
TUESDAY.

DANGEROUSLY HOT AND HUMID CONDITIONS ARE FORECAST FOR THE ENTIRE
AREA TUESDAY AFTERNOON AND EARLY EVENING. PLEASE REFER TO THE
HEAT ADVISORY FOR DETAILS.

MINOR FLOODING ALONG PORTIONS OF THE MISSISSIPPI RIVER WILL CONTINUE
TUESDAY INTO WEDNESDAY. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The Paducah radar (KPAH), 57 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
June 22, 3:45 PM CST
Where
Johnson County, New Burnside
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.580, -88.770

Numerous tree limbs and power lines were blown down. At least one tree was uprooted, and it landed on a house. A mobile home was extensively damaged by a fallen tree limb. The county road department cleared roads of downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172633.